Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Huntsville, AL

August 20, 2014Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 20, 2014, 5:16 PM CDT for Franklin County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 5:16 PM CDT (22:16 UTC)
Expired
Aug 20, 2014, 5:45 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 22 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KHUN 202216
SVRHUN
TNC051-202245-
/O.NEW.KHUN.SV.W.0101.140820T2216Z-140820T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 516 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR WINCHESTER...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...MAXWELL AND BELVIDERE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3510 8625 3520 8615 3517 8607 3503 8606
TIME...MOT...LOC 2216Z 222DEG 15KT 3515 8617 

$$

70/DD
1 follow-up statement
506 
WWUS54 KHUN 202237
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT WED AUG 20 2014

TNC051-202247-
/O.EXP.KHUN.SV.W.0101.000000T0000Z-140820T2245Z/
FRANKLIN TN-
537 PM CDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY
WILL EXPIRE AT 545 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

IN ADDITION...SEVERE THUNDERSTORM REDEVELOPMENT REMAINS POSSIBLE... 
AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT 
FOR FRANKLIN COUNTY.

LAT...LON 3510 8625 3520 8615 3517 8607 3503 8606
TIME...MOT...LOC 2234Z 222DEG 15KT 3515 8617 

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED AUG 20 2014

.DISCUSSION...
THE 19Z IR/VISIBLE SATELLITE IMAGERY ALONG WITH AREA 88-DS INDICATED
THAT A WEAK SHORT WAVE WAS MOVING SOUTHEAST THROUGH SOUTHERN INDIANA.
SCATTERED SHOWERS AND STORMS WERE DEVELOPING INTO WESTERN KENTUCKY
AND THEN FURTHER SOUTHEAST INTO MIDDLE AND TOWARD EAST TENNESSEE IN
THE PVA REGION AHEAD OF THE SHORT WAVE. IT WAS HOT AND HUMID WITH
TEMPS IN THE LOWER 90S WITH DEWPOINTS IN THE LOW TO MID 70S IN NORTH
ALABAMA AND INTO SOUTHERN MIDDLE TENNESSEE.

EXPECT THAT A FEW OF THE SCATTERED SHOWERS AND STORMS THAT FORM TO
THE NORTH OF THE FORECAST AREA THROUGH LATE AFTERNOON/EARLY EVENING
MAY MOVE INTO A PORTION OF SOUTHERN MIDDLE TENNESSEE AND INTO
NORTHEAST ALABAMA. HAVE ADDED IN A SLIGHT CHANCE POP FOR THESE AREAS
TO ACCOUNT FOR THE POSSIBILITY OF A COUPLE OF HOURS OF CONVECTION
THIS EVENING. HAVE BUMPED UP DEWPOINTS THIS EVENING ALSO DUE TO
CURRENT TRENDS.

IN THE SHORT TERM...THE MODELS ARE IN FAIR AGREEMENT INVOLVING
DEVELOPING AND MOVING A DECENT MID TO UPPER LEVEL RIDGE AXIS NORTH-
NORTHEAST TOWARD THE FORECAST AREA BY THURSDAY. HAVE ONLY TWEAKED
TEMPS SLIGHTLY UPWARD IN THE SHORT TERM A COUPLE OF DEGREES INTO THE
MID 90S FOR THURSDAY AND FRIDAY. TODAY...THE MODELS ARE BOTH SIMILAR
IN KEEPING THE RIDGE AXIS SLIGHTLY WESTWARD COMPARED TO PREVIOUS
MODEL RUNS. WILL CONTINUE WITH HOT AND HUMID CONDITIONS THROUGH
SUNDAY... ALTHOUGH EXPECT THAT HEAT INDICES WILL REMAIN JUST BELOW
HEAT INDEX CRITERIA FOR THE FORECAST AREA.

BY SUNDAY...THE GFS AND ECMWF MODELS ARE SIMILAR IN SLIGHTLY
RETROGRADING THE RIDGE AXIS SLIGHTLY WESTWARD...WITH AN INCREASE IN
LOW LEVEL MOISTURE EXPECTED FROM THE NORTHEAST TO EAST OF THE
FORECAST AREA. WILL NOT ADD IN A SLIGHT CHANCE POP YET FOR
SUNDAY AND WILL GO CLOSER TO THE GFS MODEL SOLUTION...BUT THIS MAY
NEED TO BE ADJUSTED IF THE NEXT MODEL RUN IS SIMILAR TO TODAYS 12Z
ECMWF RUN.

WILL KEEP IN MAINLY AFTERNOON SHOWER AND THUNDERSTORM CHANCES FOR
MONDAY THROUGH THE END OF THE EXTENDED FORECAST PERIOD ON WEDNESDAY.
THE RIDGE AXIS IS EXPECTED TO CONTINUE TO BREAK DOWN ON MONDAY...WITH
MORE LOW LEVEL MOISTURE AND INSTABILITY EXPECTED TO BE PRESENT ALONG
WITH AFTERNOON HEATING AND THE LACK OF A CAP TO LIMIT SHOWER AND
STORM DEVELOPMENT. HAVE LOWERED HIGH TEMPS SLIGHTLY FROM MONDAY
THROUGH WEDNESDAY WITH MORE AFTERNOON CLOUDS EXPECTED AND SLIGHT
CHANCE POPS EACH AFTERNOON.

TT

&&

.AVIATION...
/ISSUED 1200 PM CDT WED AUG 20 2014/
FOR 18Z TAFS...
VFR CONDS ARE GENERALLY EXPECTED AT BOTH TERMINALS THRU THE TAF
PERIOD. A FEW SHOWERS/STORMS ARE POSSIBLE MAINLY EAST OF KHSV, BUT
WILL NOT INCLUDE VCTS AT KHSV WITH THIS ISSUANCE. SKIES WILL CLEAR
OUT OVERNIGHT TONIGHT, WITH PATCHY FOG POSSIBLE AT BOTH KHSV/KMSL,
WITH MVFR CONDS POSSIBLE BETWEEN 10-12Z TOMORROW MORNING. OTHERWISE,
AS HIGH PRESSURE BUILDS INTO THE REGION, CLEAR SKIES/VFR CONDS ARE
ANTICIPATED AFTER 12Z, LINGERING THRU THE END OF THE TAF PERIOD.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  95  72  95 /   0   0   0   0
SHOALS        72  96  73  97 /   0   0   0   0
VINEMONT      74  96  76  96 /   0   0   0   0
FAYETTEVILLE  71  93  72  94 /   0   0   0   0
ALBERTVILLE   72  96  73  95 /  20   0   0   0
FORT PAYNE    70  95  73  95 /  20   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 20, 4:06 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 PM CDT WED AUG 20 2014

ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
406 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LINCOLN...MOORE AND
FRANKLIN COUNTIES IN SOUTHERN MIDDLE TENNESSEE. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS ESPECIALLY SOUTHERN MIDDLE
TENNESSEE AND INTO NORTHEAST ALABAMA INTO THE EVENING. A FEW OF THE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL POSSIBLE. THE STORMS ARE EXPECTED
TO DISSIPATE BY LATE EVENING ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE REST OF THE
WEEK...CONTINUING INTO THE MIDDLE OF NEXT WEEK. AFTERNOON HIGH
TEMPERATURES WILL TOP OUT IN THE MIDDLE TO UPPER 90S...WITH HEAT
INDEX VALUES APPROACHING 105 DEGREES IN MANY LOCATIONS. THIS LONGER
DURATION HEAT WAVE WILL INCREASE THE THREAT FOR HEAT RELATED
ILLNESSES.

ISOLATED THUNDERSTORMS RETURN TO THE AREA NEXT MONDAY THROUGH
WEDNESDAY AFTERNOONS AS A FEW WEAK DISTURBANCES ALOFT MOVE ACROSS
ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Aug 20, 2:16 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT WED AUG 20 2014

TNZ097-202000-
FRANKLIN TN-
216 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 300 PM
CDT...

AT 216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMS FORD LAKE...OR NEAR WINCHESTER...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...TIMS FORD
LAKE...SEWANEE...ALTO...BELVIDERE AND HARMONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3529 8591 3522 8586 3502 8586 3514 8629
      3532 8624
TIME...MOT...LOC 1916Z 282DEG 18KT 3522 8618

12
Special weather statement, Aug 20, 4:23 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT WED AUG 20 2014

TNZ097-202200-
FRANKLIN TN-
423 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 500 PM CDT...

AT 423 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 9 MILES NORTHEAST OF ESTILL SPRINGS TO
6 MILES NORTHWEST OF TRACY CITY...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS
AS IT MOVES ALONG THE BORDER OF FRANKLIN AND GRUNDY COUNTIES.

LOCATIONS IMPACTED INCLUDE...
DECHERD...COWAN...MONTEAGLE...SEWANEE...ALTO...ARNOLD AFB...WOODS
RESERVOIR AND ST. ANDREWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THE LINE OF
STORMS. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3531 8597
      3531 8596 3528 8591 3522 8586 3509 8586
      3509 8595 3535 8613
TIME...MOT...LOC 2120Z 314DEG 15KT 3533 8599 3534 8583

70/DD
Special weather statement, Aug 20, 4:51 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
451 PM CDT WED AUG 20 2014

TNZ097-202230-
FRANKLIN TN-
451 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 530
PM CDT...

AT 451 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEWANEE...OR 9 MILES EAST OF WINCHESTER...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECHERD...COWAN...MONTEAGLE...SEWANEE...ANDERSON...ALTO...SHERWOOD
AND ST. ANDREWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3528 8591 3522 8586 3499 8587 3499 8597
      3520 8607 3530 8594
TIME...MOT...LOC 2151Z 311DEG 22KT 3521 8595

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:16 PM CDTSpecial Weather StatementHUNFranklin44 min
Aug 20, 2:45 PM CDTSevere Thunderstorm WarningHUNFranklin17 min
Aug 20, 4:23 PM CDTSpecial Weather StatementHUNFranklin37 min
Aug 20, 4:51 PM CDTSpecial Weather StatementHUNFranklin39 min
Aug 20, 5:01 PM CDTSevere Thunderstorm WarningHUNFranklin29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.